Background: one-week triple therapy is currently regarded as the reference of anti-Helicobacter pylori treatment. However, antibiotic-associated gastrointestinal side effects are among the major pitfalls of such regimens. Probiotic supplementation may be regarded as a therapeutic tool to prevent or reduce these troublesome drug-related manifestations. Aim: to determine whether the addition of the probiotic Lactobacillus GG to an anti-H. pylori standard triple therapy could help to prevent or minimize the occurrence of gastrointestinal side effects. Methods: One hundred and twenty healthy asymptomatic subjects screened positive for H. pylori infection and deciding to receive eradication therapy were randomized either to 1-week pantoprazole (40 mg b.i.d.), clarithromycin (500 mg b.i.d.), tinidazole (500 mg b.i.d.) or to the same regimen supplemented with Lactobacillus GG for 14 days. Patients filled in validated questionnaires during follow-up to determine the type and severity of side effects and to judge overall tolerability. Results: bloating, diarrhea and taste disturbances were the most frequent side effects during the eradication week and were significantly reduced in the Lactobacillus GG-supplemented group (RR = 0.4, Cl 0.2-0.8; RR = 0.3, Cl 0.1-0.8; RR = 0.3, Cl 0.1-0.7, respectively). The same pattern was observed throughout the follow-up period. Overall assessment of treatment tolerability showed a significant trend in favor of the Lactobacillus GG-supplemented group (p = 0.03). Conclusions: Lactobacillus GG supplementation beneficially affects H. pylori therapy-related side effects and overall treatment tolerance.

Armuzzi, A., Cremonini, F., Ojetti, V., Bartolozzi, F., Canducci, F., Candelli, M., et al. (2001). Effect of lactobacillus GG supplementation on antibiotic-associated gastrointestinal side effects during Helicobacter pylori eradication therapy: a pilot study. DIGESTION, 63(1), 1-7 [10.1159/000051865].

Effect of lactobacillus GG supplementation on antibiotic-associated gastrointestinal side effects during Helicobacter pylori eradication therapy: a pilot study

DE LORENZO, ANTONINO;
2001-01-01

Abstract

Background: one-week triple therapy is currently regarded as the reference of anti-Helicobacter pylori treatment. However, antibiotic-associated gastrointestinal side effects are among the major pitfalls of such regimens. Probiotic supplementation may be regarded as a therapeutic tool to prevent or reduce these troublesome drug-related manifestations. Aim: to determine whether the addition of the probiotic Lactobacillus GG to an anti-H. pylori standard triple therapy could help to prevent or minimize the occurrence of gastrointestinal side effects. Methods: One hundred and twenty healthy asymptomatic subjects screened positive for H. pylori infection and deciding to receive eradication therapy were randomized either to 1-week pantoprazole (40 mg b.i.d.), clarithromycin (500 mg b.i.d.), tinidazole (500 mg b.i.d.) or to the same regimen supplemented with Lactobacillus GG for 14 days. Patients filled in validated questionnaires during follow-up to determine the type and severity of side effects and to judge overall tolerability. Results: bloating, diarrhea and taste disturbances were the most frequent side effects during the eradication week and were significantly reduced in the Lactobacillus GG-supplemented group (RR = 0.4, Cl 0.2-0.8; RR = 0.3, Cl 0.1-0.8; RR = 0.3, Cl 0.1-0.7, respectively). The same pattern was observed throughout the follow-up period. Overall assessment of treatment tolerability showed a significant trend in favor of the Lactobacillus GG-supplemented group (p = 0.03). Conclusions: Lactobacillus GG supplementation beneficially affects H. pylori therapy-related side effects and overall treatment tolerance.
Pubblicato
Rilevanza internazionale
Articolo
Sì, ma tipo non specificato
Settore MED/12 - Gastroenterologia
English
Con Impact Factor ISI
antibiotic therapy; helicobacter pylori; lactobacillus GG; probiotics
Armuzzi, A., Cremonini, F., Ojetti, V., Bartolozzi, F., Canducci, F., Candelli, M., et al. (2001). Effect of lactobacillus GG supplementation on antibiotic-associated gastrointestinal side effects during Helicobacter pylori eradication therapy: a pilot study. DIGESTION, 63(1), 1-7 [10.1159/000051865].
Armuzzi, A; Cremonini, F; Ojetti, V; Bartolozzi, F; Canducci, F; Candelli, M; Santarelli, L; Cammarota, G; DE LORENZO, A; Pola, P; Gasbarrini, G; Gasbarrini, A
Articolo su rivista
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2108/6143
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 150
  • ???jsp.display-item.citation.isi??? 118
social impact